CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
CME Dinner Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2009-04-16): Adding HIV protease inhibitors to rifampin leads to adverse effects

Clinical

Adding HIV protease inhibitors to rifampin leads to adverse effects

Last Updated: 2009-04-16 14:56:45 -0400 (Reuters Health)

NEW YORK (Reuters Health) - Healthy HIV-negative volunteers taking rifampin experienced excess hepatotoxicity and gastrointestinal intolerance when ritonavir-boosted atazanavir was added, according to a report in the March 1st issue of the Journal of Acquired Immune Deficiency Syndromes.

The combination therefore may not be a viable treatment option for HIV-TB co-infected patients, at least when rifampin is given first.

"Tuberculosis continues to be important in patients living with HIV worldwide, and research in this area is very important," Dr. David W. Haas from Vanderbilt University School of Medicine, Nashville, Tennessee, told Reuters Health.

To see whether adequate atazanavir exposure could be safely achieved with twice-daily dosing of both atazanavir and ritonavir among healthy volunteers who first received rifampin to steady state, Dr. Haas and colleagues started an open-label study with 14 HIV-seronegative volunteers.

All volunteers tolerated rifampin alone, the authors report, but within 24 hours of adding atazanavir and ritonavir, the first three subjects experienced grade 2 nausea and vomiting.

Transaminase levels increased significantly in all 3 volunteers within 2 days after initiating atazanavir and ritonavir, the researchers note.

Atazanavir and ritonavir were discontinued after no more than 7 doses, after which nausea resolved within several days and transaminase values returned to normal.

These toxicities were similar to those seen in two previous studies involving HIV protease inhibitors other than atazanavir, the investigators say.

"We are planning additional studies to look further at this same combination of drugs, but started in a different order, which we think may make a big difference," Dr. Haas said.

"There are a number of HIV drugs that can be used safely and effectively in combination with TB drugs, including nucleoside analogues and most non-nucleoside reverse transcriptase inhibitors," Dr. Haas added.

J Acquir Immune Defic Syndr 2009;50:290-293.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
CME Dinner Meeting
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.